Alert archive / North Dakota / High Wind Watches in 2008

High Wind Watch 2, NWS Bismarck, ND

March 23, 200815 counties in North Dakota

NWS Bismarck, ND issued this high wind watch at Mar 23, 2008, 8:55 PM MDT for 15 counties in North Dakota. It took effect at Mar 24, 2008, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 23, 2008, 8:55 PM MDT (02:55 UTC)
In effect from
Mar 24, 2008, 12:00 PM MDT
Expired
Mar 24, 2008, 3:14 AM MDT
In force
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Renville County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 175 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 240255
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT SUN MAR 23 2008

...VERY STRONG WINDS MONDAY AFTERNOON AND EVENING...

.AN ALBERTA CLIPPER AND ASSOCIATED FRONTAL SYSTEM WILL AFFECT
WESTERN AND CENTRAL NORTH DAKOTA LATE MONDAY MORNING AND INTO THE
EVENING. STRONG WESTERLY WINDS BEHIND THIS SYSTEM WILL DEVELOP BY
MID DAY MONDAY ACROSS THE WESTERN AND NORTH CENTRAL PORTIONS OF
THE STATE. SUSTAINED WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS
APPROACHING 60 MPH AT TIMES ARE POSSIBLE MONDAY AFTERNOON AND INTO
THE EARLY EVENING. WINDS WILL BE WEAKER ACROSS SOUTH CENTRAL NORTH
DAKOTA WHERE A WIND ADVISORY MAY BECOME NECESSARY FOR MONDAY
AFTERNOON. THOSE TRAVELING ACROSS NORTH DAKOTA SHOULD USE EXTRA
CAUTION ESPECIALLY IF DRIVING A HIGH PROFILE VEHICLE.

NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-241100-
/O.NEW.KBIS.HW.A.0002.080324T1800Z-080325T0300Z/
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
WILLISTON...NEW TOWN...MINOT...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...GARRISON...BEACH...MEDORA...DICKINSON...MARMARTH...MOTT...
BOWMAN...HETTINGER
955 PM CDT SUN MAR 23 2008 /855 PM MDT SUN MAR 23 2008/

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING. 

STRONG WESTERLY WINDS WILL DEVELOP BEHIND A DEPARTING ALBERTA
CLIPPER SYSTEM MONDAY AFTERNOON AND INTO THE EARLY EVENING ACROSS
WESTERN AND NORTH CENTRAL NORTH DAKOTA. SUSTAINED SURFACE WINDS OF
30 TO 40 MPH WITH GUSTS TO NEAR 60 MPH ARE POSSIBLE FROM MINOT TO
CROSBY TO HETTINGER. WIND SPEEDS WILL SLOWLY SUBSIDE NEAR SUNSET
YET REMAIN NEAR ADVISORY CRITERIA DURING THE OVERNIGHT IN THE
WATCH AREA.

FURTHER SOUTH ACROSS SOUTH CENTRAL NORTH DAKOTA A WIND ADVISORY
WILL MOST LIKELY BE NEEDED MONDAY AFTERNOON AND EVENING AS WINDS
WILL REMAIN BELOW WARNING CRITERIA. HOWEVER...THIS AREA WILL HAVE
TO BE MONITORED FOR POSSIBLE HIGH WINDS LATE MONDAY NIGHT. 

THOSE TRAVELING ACROSS NORTH DAKOTA MONDAY AFTERNOON AND EVENING SHOULD
USE EXTRA CAUTION...ESPECIALLY IF DRIVING A HIGH PROFILE VEHICLE.
A LIGHT RAIN AND SNOW MIX IS ALSO POSSIBLE MONDAY MORNING ACROSS
WESTERN AND CENTRAL NORTH DAKOTA BEFORE THE WINDS BEGIN TO
INCREASE...ADDING TO THE HAZARD TO TRAVEL.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

AYD/TWH
1 follow-up statement
000 
WWUS73 KBIS 240914
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
414 AM CDT MON MAR 24 2008

...HIGH WIND WARNING THIS AFTERNOON AND EVENING OVER WESTERN AND
MOST OF CENTRAL NORTH DAKOTA...

.A STRONG LOW PRESSURE SYSTEM OVER SOUTHERN ALBERTA AND
SASKATCHEWAN EARLY THIS MORNING IS FORECAST TO MOVE SOUTHEAST
ACROSS SOUTHERN CANADA TODAY AND BE OVER SOUTHEASTERN MANITOBA BY
THIS EVENING. WINDS AHEAD OF THIS SYSTEM WILL BE SOUTHERLY...THEN
SWITCH TO WESTERLY AND INCREASE TO 30 TO 40 MPH WITH GUSTS
APPROACHING 60 MPH AS THE LOW AND ITS ASSOCIATED FRONT MOVES
THROUGH THE REGION. THE STRONG WEST WINDS WILL DEVELOP AROUND NOON
OVER WESTERN NORTH DAKOTA...AND BY MID-AFTERNOON OVER CENTRAL
NORTH DAKOTA. THE STRONG WINDS WILL PERSIST INTO THE EARLY EVENING
HOURS BEFORE DIMINISHING SLOWLY TO 15 TO 30 MPH.

THOSE TRAVELING ACROSS NORTH DAKOTA SHOULD USE EXTRA CAUTION
ESPECIALLY IF DRIVING A HIGH PROFILE VEHICLE.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-241715-
/O.UPG.KBIS.HW.A.0002.080324T1800Z-080325T0300Z/
/O.NEW.KBIS.HW.W.0001.080324T1800Z-080325T0300Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER...BEACH...MEDORA...DICKINSON...
MARMARTH...MOTT...BOWMAN...HETTINGER
414 AM CDT MON MAR 24 2008 /314 AM MDT MON MAR 24 2008/

...HIGH WIND WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

WEST WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 60 MPH CAN BE
EXPECTED THIS AFTERNOON AND EARLY EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NDZ003-011-019-021-241715-
/O.UPG.KBIS.HW.A.0002.080324T1800Z-080325T0300Z/
/O.NEW.KBIS.HW.W.0001.080324T2100Z-080325T0300Z/
RENVILLE-WARD-MERCER-MCLEAN-
INCLUDING THE CITIES OF...MOHALL...MINOT...BEULAH...HAZEN...
GARRISON
414 AM CDT MON MAR 24 2008 /314 AM MDT MON MAR 24 2008/

...HIGH WIND WARNING IN EFFECT FROM 4 PM CDT /3 PM MDT/ THIS
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 PM CDT /3 PM MDT/ THIS
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

WEST WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 60 MPH CAN BE
EXPECTED FROM MID-AFTERNOON THROUGH EARLY EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NDZ004-005-012-013-020-022-023-034>036-042-045-046-241715-
/O.NEW.KBIS.HW.W.0001.080324T2100Z-080325T0300Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-OLIVER-SHERIDAN-WELLS-MORTON-
BURLEIGH-KIDDER-GRANT-SIOUX-EMMONS-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY...
CENTER...MCCLUSKY...HARVEY...MANDAN...BISMARCK...STEELE...ELGIN...
FORT YATES...LINTON
414 AM CDT MON MAR 24 2008 /314 AM MDT MON MAR 24 2008/

...HIGH WIND WARNING IN EFFECT FROM 4 PM CDT /3 PM MDT/ THIS
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 PM CDT /3 PM MDT/ THIS
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING. 

WEST WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 60 MPH CAN BE
EXPECTED FROM MID-AFTERNOON THROUGH EARLY EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

JV

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind watch went out at Mar 23, 2:05 PM MDT, 6 hours 50 minutes earlier.

Area forecast discussion, Mar 23, 2:05 PM MDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT SUN MAR 23 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
IN THE SHORT TERM WE WILL BE FACED WITH FIRST AN ALBERTA
CLIPPER...AND THEN A COLORADO LOW. THE CENTER OF THE CLIPPER WILL
STAY NORTH OF THE STATE AS IT SWINGS BY ON MONDAY. SOME LIGHT
PRECIPITATION MAY BREAK OUT IN THE WARM ADVECTION ZONE...ALONG THE
SOUTH EXTENDING SURFACE TROUGH. A SECOND CHANCE OF LIGHT
PRECIPITATION WILL OCCUR IN THE WAKE OF THE CLIPPERS
PASSAGE...WHEN THE ARCTIC FRONT DIPS SOUTH INTO THE STATE. NEITHER
OF THESE EVENTS WILL BE SIGNIFICANT HOWEVER.

OF MORE INTEREST IS THE COLORADO LOW. THE CURRENT PROJECTED PATH
WILL BRING THE EDGE OF THE HEAVY SNOW UP TO EXTREME SOUTHERN NORTH
DAKOTA THURSDAY. IN ANTICIPATION I AM RAISING POPS FOR WEDNESDAY
NIGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY...
AN UNSETTLED WEATHER PATTERN THROUGH THE EXTENDED PERIOD IS STILL
DEPICTED BY THE LONG RANGE FORECAST MODELS...AND WILL RESULT IN
CHANCES OF PRECIPITATION THURSDAY THROUGH SUNDAY. MUCH UNCERTAINTY
REMAINS HOWEVER WITH MODELS FLUCTUATING FROM RUN TO RUN. THUS ONLY
MINIMAL CHANGES MADE AS WELL AS CONTINUED NEAR/BELOW SEASONAL
TEMPERATURES FOR THE END OF THE WEEK AND INTO NEXT WEEKEND.

WHAT IS BECOMING TYPICAL FOR THE 2007-2008 WINTER SEASON...OUR
POTENTIAL STORM SYSTEM THIS COMING THURSDAY IS TRENDING MORE TO THE
SOUTH. THIS COULD OF COURSE REVERSE STILL SO WILL CONTINUE TO
MONITOR.

&&

.AVIATION...
AN ALBERTA CLIPPER WILL MOVE INTO SOUTHERN SASKATCHEWAN BY DAYBREAK
MONDAY MORNING...THEN SLIDE ALONG THE INTERNATIONAL BORDER MONDAY
DAYTIME AND MONDAY NIGHT. MOST PRECIPITATION WITH THIS SURFACE LOW
WILL REMAIN NORTH OVER CANADA...BUT MAY SEE SOME WARM AIR ADVECTION
PRECIPITATION MONDAY MORNING SOUTHWEST AND MONDAY AFTERNOON CENTRAL.
INCREASING MID LEVEL CLOUDS ARE HOWEVER LIKELY AROUND 5-6Z WEST AND
10-12Z CENTRAL WITH EVERYBODY REMAINING VFR. IN ADDITION...SOUTHERLY
WINDS WILL BECOME WESTERLY AND WINDY (15-25KTS SUSTAINED WITH GUSTS
AROUND 25-35KTS) MID MORNING WEST AND DURING THE AFTERNOON
CENTRAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RSL/NH
Hazardous weather outlook, Mar 23, 3:56 PM MDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
456 PM CDT SUN MAR 23 2008

NDZ001>004-009>012-017>019-021-031>033-040-041-043-044-242200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
456 PM CDT SUN MAR 23 2008 /356 PM MDT SUN MAR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WINDY CONDITIONS WILL DEVELOP MONDAY MORNING WEST SPREADING
INTO CENTRAL PORTIONS OF NORTH DAKOTA DURING THE AFTERNOON.
SUSTAINED WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 55 MPH
ARE EXPECTED. THUS A WIND ADVISORY OR HIGH WIND WARNING WILL
LIKELY BE NEEDED FOR MONDAY MORNING AND AFTERNOON...POSSIBLY
MONDAY NIGHT AS WELL. WINDS WILL SUBSIDE TUESDAY MORNING BUT WILL
CONTINUE TO BE BREEZY FROM THE NORTHWEST UNTIL DIMINISHING NORTH
TO SOUTH DURING TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-013-020-022-023-025-034>037-042-045>048-050-051-242200-
ROLETTE-PIERCE-OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-
KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
456 PM CDT SUN MAR 23 2008 /356 PM MDT SUN MAR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS WILL DEVELOP MONDAY MORNING WEST SPREADING INTO
CENTRAL PORTIONS OF NORTH DAKOTA DURING THE AFTERNOON. SUSTAINED
WESTERLY WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 40 MPH ARE
EXPECTED. THUS A WIND ADVISORY WILL LIKELY BE NEEDED FOR MONDAY
AFTERNOON...POSSIBLY MONDAY NIGHT AS WELL ACROSS PORTIONS OF NORTH
CENTRAL AND SOUTH CENTRAL NORTH DAKOTA. WINDS WILL SUBSIDE TUESDAY
MORNING BUT WILL CONTINUE TO BE BREEZY FROM THE NORTHWEST UNTIL
DIMINISHING NORTH TO SOUTH DURING TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:14 AM MDTHigh Wind WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 20 more18 hr
Mar 24, 4:03 AM MDTRed Flag WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 20 more17 hr

Nearby

High Wind Watches in North Dakota, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.